Q: I am 33 years old, and in my 12th week of pregnancy. I have conceived normally without any hormonal or medical help. I dont have any other children. Once before, I had miscarried, due to ectopic pregnancy. My doctor from the 4th week has been prescribing Profasi 5000 injection, and I have taken 8 injections of Profasi so far. She still thinks I should take another 2 injections. I have not been tested for any hormone levels. From whatever I have read on the internet, Profasi is used for treating infertility. I could not find any reference of Profasi being administered to pregnant women. I would appreciate if you could let me know, if its advisable to get another 2 Profasi injections. So far except for very mild cramps for two days in my 9th week and a little white discharge, on and off which is without any odour, I have not faced any problems. I have been having some bloating and gas trouble even though I am not constipated. Could this be a side effect of Profasi or Maintane (which also I have been prescribed). I am quite confused.
A:The main use of Profasi (human chorionic gonadotrophin - HCG) is in infertility due to impaired ovulation (i.e. formation of female egg). However it is also used in corpus luteum insufficiency, a substance needed to hold pregnancy. Apparently your gynaecologist considered the importance of maintaining pregnancy vital due to previous miscarriage (even though due to ectopic pregnancy) and your age (pregnancy becomes a difficult proposition in 35-year plus females who have not had a baby before) that she/he did not wish to take any chances whatsoever. Now that you have already taken eight injections, you should abide by your doctors advice. Profasi can cause mild to moderate abdominal bloating but it is of no consequence. While it is good to get as much knowledge about the medicines one is consuming, internet information is sometimes insufficient and even misleading. There is no ethical regulatory mechanism to check information that is uploaded; so one has to be careful.